Glyphosate is a widely used herbicide. It can cause gastrointestinal corrosive symptoms and due to the surfactant that is present a severe metabolic acidosis, hyperkalaemia and cardiovascular collapse can occur.
The toxicity of glyphosate is largely due to the surfactant and other co-formulants. The mechanism is poorly understood but may involve disruption of cellular membranes and uncoupling of mitochondrial oxidative phosphorylation.
- Poorly but rapidly absorbed
- Peak concentration within 4 – 6 hours
- Not metabolised and eliminated in unchanged by the kidneys with a half life of 4 – 6 hours. This will be prolonged in those with renal impairment.
- Airway compromise: Intubate and ventilate especially if signs of oropharyngeal corrosive injury (stridor, dysphonia, throat pain, horseless or respiratory distress).
- Hypotension: Usually responds to fluid administration, noradrenaline is second line therapy [0.15mg/kg in 50ml D5W at 1-10ml/hr (0.05 – 0.5 mcg/kg/min)], other vasopressors may be used.
- The higher the concentration the greater the risk, most solutions are diluted and these will result in minor gastrointestinal irritation.
- Cutaneous exposures can cause minor irritation but not systemic toxicity.
- Acute corrosive injury to the upper airway poses an immediate life threat.
- Poor signs are: tachycardia, abnormal chest x-ray, metabolic acidosis, hyperkalaemia, acute renal impairment, liver impairment and older age.
- Children: minor ingestions do not need assessment unless symptoms develop.
- Clinical features:
- Involve the expected symptoms from GI irritation: Nausea, vomiting, diarrhoea and abdominal pain.
- Respiratory from upper respiratory tract irritation (cough) with the potential for aspiration pneumonititis and rare case of non-cariogenic pulmonary oedema.
- In severe cases hypotension and cardiovascular collapse can occur.
Dose Effect <50 ml (100% concentrate) Asymptomatic or minor GI symptoms 50 - 150 ml (100% concentrate) Gastrointestinal symptoms only >150 ml (100% concentrate) Severe GI symptoms. Risk of early upper airways swelling. May develop multi-system toxicity, especially metabolic acidosis, hyperkalaemia and hypotension. >300 ml (100% concentrate) Potentially fatal. Death from refractory shock
- Analgesia and antiemetics.
- Screening: 12 lead ECG, BSL, Paracetamol level
- Glyphosate levels are not readily available or clinically useful
- EUC and LFTs to detect dysfunction or hyperkalaemia
- Acid-base balance and lactate to detect acidosis
- Chest x-ray to evaluate for aspiration pneumonitis or pulmonary oedema
- Endoscopy/CT chest: Not usually indicated as severe corrosion would be unusual
- Not indicated and technically difficult due to vomiting.
- Haemodialysis will eliminate glyphosate but is generally not indicated unless there is severe acidosis and acute renal injury.
- None available.
- Patients who are clinically well at 4 hours can be medical cleared. Discharge should not occur at night.
- If patients are symptomatic they will require close monitoring in an HDU environment to detect any signs of early cardiovascular collapse. Also any patient who has ingested >150 ml of 100% glyphosate requires HDU/ICU as multiple organ effects will be expected to occur within 24 hours.
Additional Resources and References:
- Bradberry SM, Proudfoot AT, Vale JA. Glyphosphate poisoning. Toxicological Reviews 2004; 23(3):159-167.
- Chen H-H, Lin J-L, Huang W-H et al. Spectrum of corrosive oesophageal injury after intentional paraquat or glyphosate-surfactant herbicide ingestion. International Journal of General Medicine 2013; 6:677-683
- Lee CH, Shih CP, Hsu KH et al. The early prognostic features of glyphosphate-surfactant intoxication. American Journal of Emergency Medicine 2008; 26:275-281.
- Lee HL, Chen KW, Chi CH et al. Clinical presentations and prognostic factors of glyphosate-surfactant herbicide intoxication: a review of 131 cases. Academic Emergency Medicine 2000; 7(8): 906-910.
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Roberts DM, Buckley NA, Mohamed F et al. A prospective observational study of the clinical toxicology of glyphosate-containing herbicides in adults with acute self-poisoning. Clinical Toxicology 2010; 48:129-136